| Catalog Number |
309.530 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
11/01/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).Initial reporter occupation: synthes employee.Product was not returned.Based on the information available, it has been determined that no corrective and preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.The part/lot combination could not be confirmed device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on (b)(6) 2019, the patient underwent removal surgery of a tomofix system for proximal tibia with the screwdriver shaft in question.During the surgery, the screwdriver shaft broke in a screw head.The surgeon could remove the screw by drilling the screw head with a carbide drill.The surgery was delayed by 60 minutes.There are no fragments in the patient.Patient condition was stable.This is report 1 of 1 for pc-(b)(4).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device history part: 309.530.Lot: 9023707.Manufacturing site: bettlach.Release to warehouse date: aug 14, 2014.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
The device that broke during the surgery was not the screwdriver shaft (314.152).The broken complaint product is not a driver destination, "extraction screw 4.5 / 5.0 / 6.5mm (309-530).".
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary investigation site: cq zuchwil selected flow: damaged - broken.Visual inspection: the visual inspection has shown that almost the complete threaded conical part is broken off.The fracture angle is oblique.No fragments were returned for investigation.Dimensional inspection: the relevant dimensions cannot be verified due to the damage incurred.Drawing/specification review: the review of the manufacturing documents has shown that with 1.4112 stainless steel the correct material was used and that the hardness was within the specification of 510-720 hv10 as specified in drawing se_242790_b.The screw extraction set handling technique (dsem/trm/0614/0104(2) 11/16) was reviewed.In the removal of jammed screws section following statement is documented: do not use excessive strength, as the extraction screw could otherwise break.In the removal of cannulated screws following statement is documented: note: use conical extraction screws with care (danger of breaking).Summary: the complaint is confirmed as the extraction screw is broken as complained this lot of (b)(4) pieces was manufactured in august 2014, all devices are shipped, and we are not aware of any other complaint for this article- and lot number combination.Based on that and the findings above a manufacturing related issue can be excluded.Based on the provided information the exact cause of the breakage cannot be defined.It can only be assumed that a mechanical overload during the extraction of a possibly blocked screw did lead to the breakage.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.